Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 144, NWS Austin/San Antonio, TX

June 21, 2008Bastrop County, Travis County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Jun 21, 2008, 4:48 PM CDT for Bastrop County, Travis County, Texas. It was in force for 26 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2008, 4:48 PM CDT (21:48 UTC)
Expired
Jun 21, 2008, 5:14 PM CDT
In force
26 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Bastrop County, TX, Travis County, TX

The radar

The Ft Hood radar (KGRK), 55 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 4:55 PM CDTHAIL 0.253 W Manor, TXHAIL, LASTING ALMOST 20 MINUTES. LARGE HAIL FOR ABOUT 4 MINUTES. SEVERAL FENCES BLOWN DOWN.
Jun 21, 4:55 PM CDTHAIL 23 W Manor, TXHAIL, LASTING ALMOST 20 MINUTES. LARGE HAIL FOR ABOUT 4 MINUTES. SEVERAL FENCES BLOWN DOWN.
Jun 21, 5:10 PM CDTHAIL 0.71 N Manor, TXSHADOWGLEN GOLF COURSE
Jun 21, 5:10 PM CDTHAIL 0.881 N Manor, TXSHADOWGLEN GOLF COURSE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 9.8 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2008-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2074 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2008-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2074 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
715 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 212148
SVREWX
TXC021-453-212230-
/O.NEW.KEWX.SV.W.0144.080621T2148Z-080621T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
448 PM CDT SAT JUN 21 2008

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BASTROP COUNTY...
  EASTERN TRAVIS COUNTY...

* UNTIL 530 PM CDT.

* AT 439 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS
  LOCATED NEAR PFLUGERVILLE...AND MOVING SOUTHEAST AT 22 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MANOR BY 455 PM CDT...
  WYLDWOOD BY 530 PM CDT...

LAT...LON 3014 9736 3006 9773 3025 9795 3042 9786
      3045 9756 3036 9725
TIME...MOT...LOC 2148Z 321DEG 19KT 3036 9761

$$
2 follow-up statements
000 
WWUS54 KEWX 212204
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
504 PM CDT SAT JUN 21 2008

TXC021-453-212230-
/O.CON.KEWX.SV.W.0144.000000T0000Z-080621T2230Z/
TRAVIS TX-BASTROP TX-
504 PM CDT SAT JUN 21 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHWESTERN BASTROP AND SOUTHERN TRAVIS COUNTIES...

AT 459 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS
LOCATED NEAR MANOR...OR 7 MILES SOUTH OF PFLUGERVILLE...MOVING
SOUTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES NORTHEAST OF DEL VALLE BY 515 PM CDT...
  WEBBERVILLE BY 525 PM CDT...
  7 MILES NORTH OF WYLDWOOD BY 530 PM CDT...

LAT...LON 3014 9736 3006 9773 3025 9795 3042 9786
      3045 9756 3036 9725
TIME...MOT...LOC 2204Z 321DEG 17KT 3032 9758

$$
000 
WWUS54 KEWX 212214
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
514 PM CDT SAT JUN 21 2008

TXC021-453-212224-
/O.CAN.KEWX.SV.W.0144.000000T0000Z-080621T2230Z/
TRAVIS TX-BASTROP TX-
514 PM CDT SAT JUN 21 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BASTROP AND
SOUTHERN TRAVIS COUNTIES IS CANCELLED...

THE THUNDERSTORM NEAR MANOR HAS WEAKENED RAPIDLY. 

LAT...LON 3014 9736 3006 9773 3025 9795 3042 9786
      3045 9756 3036 9725
TIME...MOT...LOC 2214Z 321DEG 17KT 3028 9755

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:05 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 21, 3:05 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
305 PM CDT SAT JUN 21 2008

.DISCUSSION...
ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO
DEVELOP ACROSS THE HILL COUNTRY AND ADJACENT ESCARPMENT AREAS OF
SOUTH CENTRAL TEXAS AS WEAK BOUNDARY SLOWLY MOVING SOUTH INTERACTS
WITH A MOIST AND FAIRLY UNCAPPED AIRMASS. EXPECT THESE TO INCREASE
IN AREAL COVERAGE THE REMAINDER OF THIS AFTERNOON, THEN DECREASE
AFTER SUNSET. SOME STORMS MAY PRODUCE SMALL HAIL, GUSTY WINDS, AND
BRIEF HEAVY RAINFALL. FOR SUNDAY THROUGH NEXT WEEK, SUBTROPICAL
RIDGE SLOWLY BUILDS BACK INTO CENTRAL TEXAS. SLIGHTLY WARMER
TEMPERATURES ALOFT CAP THE AIRMASS. PWS DECREASE INTO THE 1 TO 1.5
INCH RANGE, WHICH IS BELOW THE SEASONAL AVERAGE. THE TROPICAL WAVE
INDICATED BY THE NAM/DGEX REMAINS EAST OF THE AREA WHICH WOULD
INCREASE SUBSIDENCE. THUS, HAVE REMOVED THE POPS FOR THE MIDDLE OF
NEXT WEEK. MOISTURE MAY INCREASE TOWARD THE END OF NEXT WEEK AND
HAVE INCLUDED SLIGHT CHANCE POPS WITH THE SEABREEZE ACROSS AREAS
NEAREST THE COASTAL PLAINS FRIDAY AND SATURDAY. HAVE GONE NEAR MEX
FOR LOW TEMPERATURES THROUGH THE NEXT SEVERAL DAYS, HOWEVER HAVE
GONE UP TO A CATEGORY WARMER THAN MEX FOR HIGHS MONDAY THROUGH
FRIDAY DUE COOL BIAS AND WARMER 850 MB TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              72  99  71  97  72 /  20  10  -   -   -
AUSTIN BERGSTROM INTL AIRPORT  67 100  68  97  70 /  20  10  -   -   -
DEL RIO INTL AIRPORT           74 102  74 100  73 /  20  10  -   -   -
SAN ANTONIO INTL AIRPORT       72  99  72  97  72 /  20  10  -   -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04/03
Hazardous weather outlook, Jun 21, 6:20 AM CDT, 10 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
620 AM CDT SAT JUN 21 2008

TXZ171>173-183>194-202>209-217>225-228-221100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
620 AM CDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
BRIEF STRONG WIND GUSTS ARE POSSIBLE FROM WIDELY SCATTERED
AFTERNOON TO EVENING THUNDERSTORMS.  NO HAZARDOUS WEATHER
IS EXPECTED LATE TONIGHT OR TOWARD THE EARLY MORNING ON
SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
SCATTERED AFTERNOON TO EARLY EVENING SHOWERS OR THUNDERSTORMS
ARE POSSIBLE OVER THE EAST PART OF SOUTH CENTRAL TEXAS ON
TUESDAY AND WEDNESDAY...OTHERWISE NO HAZARDOUS WEATHER IS
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.